Hail, Goshen
- When
- May 23, 7:31 PM MST
- Where
- Goshen County, 4.63 mi NE of Rockeagle
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.050, -104.520
Public reports 1.75in hail.
Severe thunderstorm watch for Laramie County and most of the Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorm watch for Laramie County and most of the Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 23, 4:33 PM MST, 2 hours 58 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 533 PM MDT Fri May 23 2025 .KEY MESSAGES... - Slight Risk (Level 2 of 5) for severe weather Friday across portions of the Nebraska Panhandle. All threats are possible. - Unsettled weather expected to continue this weekend through next week with daily chances for showers and thunderstorms. Temperatures will be near or slightly below average for late May. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 1130 AM MDT Fri May 23 2025 Low stratus is currently clearing out of the CWA after ample moisture advection overnight. Observations from across the area show dewpoints in the 50s across the Nebraska panhandle, 40s along the Interstate 25 corridor, and 20s on the west side of the dryline that is sitting over the Laramie Range. Models like the RAP show dewpoints continuing to increase in the southern panhandle this afternoon as southeasterly flow intensifies moisture advection from the Gulf. A weak disturbance moving overhead will likely spark convection along the dryline early this afternoon. Storms will push eastward into Nebraska through the afternoon hours, moving into an environment more favorable for severe storms. Model soundings from across western Nebraska are rather aggressive this afternoon. GFS soundings around Sidney show MUCAPE values in excess of 2000 J/kg. Effective shear is greater than 40 kts with steep mid-level lapse rates. These variables lend itself to a significant hail threat, with hail larger than 2 inches in diameter possible. Cannot rule out an isolated tornado as well with effective shear values as high as they are with MLCAPE values greater than 1500 J/kg. Most Hi-Res guidance also suggests discrete cells this afternoon which also lends itself to more of a large hail and isolated tornado threat. Cannot rule out damaging wind gusts as well with DCAPE values greater than 900 J/kg with storm clusters possible. Most guidance shows a relatively short window for convection this afternoon. Initiation will likely be early this afternoon, with peak intensity of storms expected late this afternoon. Severe storms will push out of the CWA this evening, with a few lingering storms possible overnight. Weak moisture advection will continue overnight, leading to areas of fog and low stratus Saturday morning, mainly east of the Laramie Range. Moist southerly flow will continue throughout most of the day in the mid-levels ahead of an approaching shortwave. This will increase PWATs into the 90th percentile for NAEFS climatology. Combined with the vorticity maxes aloft, widespread precipitation will likely develop during the afternoon. Hi-Res guidance shows most of the CWA seeing precipitation at some point during the day/evening. The severe threat will be limited somewhat by a cooler environment. Model soundings do still show modest instability, especially around the Cheyenne area, which suggests this may be where some of the stronger storms are. The clustery nature of the storms tomorrow will lend itself more to a strong wind threat, however hail cannot be ruled out. Showers and storms could linger into the overnight hours, however coverage of storms will be much lower. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Issued at 135 PM MDT Fri May 23 2025 Sunday...Expecting a cool day due to widespread cloud cover and precipitation coverage, with high temperatures in the 50s east of I- 25, with 60s further west. With a deep, moist airmass in place, low level upslope east winds and a passing shortwave trough aloft, we anticipate widespread showers and scattered thunderstorms in the afternoon and evening. Monday...Somewhat similar pattern to Sunday, although the flow aloft turns northwesterly with slightly less moisture available. Still though, we expect scattered to numerous showers and scattered thunderstorms in the afternoon and evening. Tuesday...Northwest flow aloft continues and with adequate low and mid level moisture, we expect to see scattered late day showers and thunderstorms, though with less areal coverage compared to Monday. Warmer temperatures compared to Monday based on 700 mb temperatures. Wednesday...Another comparable scenario to Tuesday, with north northwest flow aloft and low level upslope winds, providing enough shear and instability for scattered afternoon and evening showers and thunderstorms. Slightly cooler than Tuesday based on 700 mb temperature trends. Thursday-Friday...The flow aloft turns northerly, with some drying noted in the low and mid levels, thus we should see a decrease in areal coverage of afternoon and evening showers and thunderstorms, though moisture looks plentiful enough for scattered coverage. With 700 mb temperatures from 7-9 Celsius, maximum temperatures will show a warming trend. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 522 PM MDT Fri May 23 2025 Westerly flow aloft will continue while moist low level upslope helps produce widespread low clouds overnight and Saturday over and east of Interstate 25. Wyoming TAFS...For Rawlins, scattered to broken clouds near 10000 feet will prevail. Winds will gust to 23 knots until 02Z. For Laramie, ceilings will be near 10000 feet until 06Z, with thunderstorms in the vicinity until 02Z, then ceilings will lower to 1500 feet between 06Z and 15Z, then ceilings will be near 4000 feet after 15Z Saturday. Winds will gust to 22 knots until 06Z. For Cheyenne, scattered to broken clouds near 10000 feet will occur until 05Z, with thunderstorms in the vicinity until 02Z, then ceilings will lower to 2000 feet after 05Z, and to 800 feet after 07Z, with fog reducing visibilities to 1 mile, then ceilings will improve to 2500 feet after 15Z Saturday. Winds will gust to 22 knots until 02Z. Nebraska TAFS...Ceilings will be near 5000 feet until 06Z, with occasional thunderstorms at Alliance until 02Z, producing wind gusts to 50 knots, visibilities near 2 miles and ceilings near 2500 feet, with thunderstorms in the vicinity at the other terminals until 02Z, then ceilings will range from 800 to 1500 feet after 06Z, with fog reducing visibilities to 2 to 3 miles, then ceilings will improve to 2500 feet after 15Z Saturday. Winds will gust to 22 knots at Chadron, Alliance and Sidney until 02Z. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...SF LONG TERM...RUBIN AVIATION...RUBIN
Hazardous Weather Outlook National Weather Service Cheyenne WY 140 PM MDT Fri May 23 2025 NEZ002-003-019>021-054-055-095-096-WYZ101>119-241945- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 140 PM MDT Fri May 23 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT - Slight Risk (Level 2 of 5) for severe weather Friday across portions of the Nebraska Panhandle. All threats are possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY - Unsettled weather expected to continue this weekend through next week with daily chances for showers and thunderstorms. Temperatures will be near or slightly below average for late May. .Spotter information statement... Spotters are encouraged to report severe weather to the NWS.
Preliminary Local Storm Report
National Weather Service Cheyenne WY
518 PM MDT Fri May 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM Hail 11 NE Scottsbluff 41.98N 103.51W
05/23/2025 M1.25 Inch Scotts Bluff NE Public
Facebook image of 1.25in hail northeast of
Lake Minatare.
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
540 PM MDT Fri May 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM Hail Hemingford 42.32N 103.08W
05/23/2025 M1.75 Inch Box Butte NE Trained Spotter
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
549 PM MDT Fri May 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Hail Hemingford 42.32N 103.08W
05/23/2025 M1.50 Inch Box Butte NE Public
Facebook post and video of ping pong ball
sized hail.
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
602 PM MDT Fri May 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM Hail 1 E Hemingford 42.32N 103.06W
05/23/2025 M1.25 Inch Box Butte NE Public
Facebook report with photo of quarter to
half dollar sized hail.
&&Special Weather Statement
National Weather Service Cheyenne WY
743 PM MDT Fri May 23 2025
WYZ107-108-240215-
East Platte County WY-Goshen County WY-
743 PM MDT Fri May 23 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GOSHEN AND EAST
CENTRAL PLATTE COUNTIES THROUGH 815 PM MDT...
At 743 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oregon Trail Ruts State Historic Site, or 13 miles northeast of
Wheatland, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Guernsey, Fort Laramie, Oregon Trail Ruts State Historic Site, Fort
Laramie National Historic Site, Grayrocks Reservoir, Register Cliff
State Historic Site, and Guernsey State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4216 10498 4231 10492 4228 10450 4203 10455
TIME...MOT...LOC 0143Z 282DEG 30KT 4223 10486
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MosePreliminary Local Storm Report
National Weather Service Cheyenne WY
813 PM MDT Fri May 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM Hail 8.5 SSE Guernsey 42.15N 104.68W
05/23/2025 M0.75 Inch Platte WY Trained Spotter
&&The Cheyenne radar (KCYS), 103 km away, was scanning. The volume nearest the first event began at 02:31 UTC.
3 hail. Local standard time, as filed.
Public reports 1.75in hail.
Public report of 1.75in hail.
Public reports 1.0in hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252413, 1252414, 1252416.